Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 78, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 27, 2014, 12:08 PM CDT for Lawrence County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2014, 12:08 PM CDT (17:08 UTC)
- Expired
- Apr 27, 2014, 1:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 40 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:23 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1412 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264
WUUS53 KSGF 271708
SVRSGF
MOC109-271800-
/O.NEW.KSGF.SV.W.0078.140427T1708Z-140427T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 100 PM CDT
* AT 1205 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VERONA...
AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
AURORA...CHESAPEAKE...FREISTATT...HALLTOWN...HOBERG...MILLER...
MOUNT VERNON...STOTTS CITY AND VERONA.
INTERSTATE 44 BETWEEN MILE MARKERS 37 AND 58 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3693 9400 3729 9396 3728 9361 3720 9361
3692 9372
TIME...MOT...LOC 1709Z 205DEG 37KT 3698 9383
HAIL...1.00IN
WIND...<50MPH
$$
WISE1 follow-up statement
863
WWUS53 KSGF 271731
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CDT SUN APR 27 2014
MOC109-271741-
/O.CAN.KSGF.SV.W.0078.000000T0000Z-140427T1800Z/
LAWRENCE MO-
1231 PM CDT SUN APR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3693 9400 3729 9396 3728 9361 3720 9361
3692 9372
TIME...MOT...LOC 1731Z 205DEG 37KT 3718 9371
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:10 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Apr 27, 7:10 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 710 AM CDT Sun Apr 27 2014 .SHORT TERM...(Today and Monday night) An episode of severe thunderstorms will impact extreme southeast Kansas and the Missouri Ozarks today. We're starting to see model consensus regarding the evolution and timing of these storms. The three models we leaned our forecast toward, includes the 00Z HiRes ARW, 05Z H-Trip, and the 00Z ECMWF. Consensus amongst these solutions showed a large band of deep convection to develop across the central Plains early this morning, and approach southeast Kansas and western Missouri by 10 or 11am. The primary forcing mechanism can be traced back to the main belt of large scale ascent aloft, in response to the upper cyclone ejecting over the Plains. This band of convection would shift eastward into the Highway 65 corridor from 1pm to 3pm...and into the eastern Ozarks late afternoon and evening. When considering this timing, limitations on instability levels could play out. Cloud cover and precipitation could keep mixed layer capes below 1000 j/kg over most of the Ozarks the entire day. This modest level of available energy will likely limit storm impacts. One final note regarding instability, moisture quality within this system is not that great. We analyzed soundings out of Fort Worth, Norman, Little Rock, and Shreveport. All three measurements showed an elevated mixed layer, keeping precipitable water values low. The better moisture can be found within the Lake Charles RAOB. This air mass was nosing into southeast Texas this morning. This higher octane air is unlikely to make it into southern Missouri today, but will spread deep into Arkansas, thus potentially more impact from storms in central/eastern Arkansas later today. When considering wind shear, numerous organized updrafts will unfold, and should yield a decent frequency of large hail and damaging wind gusts. We currently think there is a lower risk for tornadoes, since levels of instability and placement of instability within the southern Missouri air mass is uncertain. So from a message and Hazardous Weather Outlook standpoint, we will include a limited risk for tornadoes, with higher risks for large hail and damaging wind gusts. The HiRes ARW has storms exiting the eastern Ozarks around midnight or shortly after. Most solutions suggest that Monday's convection will fire closer to the Mississippi Delta regions, keeping the severe weather risk east of the Springfield CWA. The Pacific front will move through southern Missouri on Monday. A cooling trend will then occur, as overnight lows on Monday night fall into the 40s. .LONG TERM...(Tuesday through Saturday) A highly blocked pattern then evolves over much of the lower 48. A long wave trough carves through the nation's midsection, while strong ridging builds along the West Coast. This will keep temperatures on the cool side through the entire week. We could also experience some showers from time to time, although many locations across the Ozarks should remain dry. Temperatures on Tuesday will struggle to warm out of the 60s, eventually falling into the lower 40s Tuesday night. Even cooler temperatures are expected on Wednesday, with readings failing to warm out of the 50s. Perhaps Wednesday night into Thursday morning will be the coldest period this week, with lows in the upper 30s. Some middle 30s are possible Thursday morning in areas sheltered within the Ozark terrain. There are some indications that the upper trough finally fills and moves toward the Great Lakes by Saturday night or Sunday. Most medium range solutions suggest northwest flow across mid America. This would allow for slightly warmer temperatures. However, there are no indications of decent precip changes in the long term periods. && .AVIATION...(For the 12Z TAFS through 12Z Monday Morning) Issued at 655 AM CDT SUN APR 27 2014 For the KSGF/KJLN/KBBG tafs: A slow moving storm will produce periods of showers and thunderstorms over the region especially during the 27/15z-28/00z time frame ahead of a dry line that is expected to move quickly through the area. Ceilings will vary, but will generally be vfr, especially early in the taf period with considerable capping/strong elevated mixed layer. The overall better chances for precip will likely occur in the afternoon and early evening at KBBG and KSGF with a weakening cap while abundant low level moisture is still in place. Much drier air will move into the area this evening and overnight with vfr conditions expected. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...DSA
Hazardous weather outlook, Apr 27, 12:01 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1201 PM CDT SUN APR 27 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281715- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1201 PM CDT SUN APR 27 2014 ...STRONG TO SEVERE THUNDERSTORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... NUMEROUS SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY AND THIS EVENING. LARGE HAIL...DAMAGING WIND GUSTS...AND TORNADOES ARE ALL POSSIBLE. A VERY UNSTABLE AIRMASS WILL INTERACT WITH AN APPROACHING DRYLINE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS THROUGH THE AFTERNOON AND INTO THE EARLY EVENING HOURS. INCREASING VERTICAL WIND SHEAR WILL ALSO INCREASE THE CHANCES FOR ROTATING THUNDERSTORMS...WHICH CAN PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOES. STORMS ARE EXPECTED TO EXIT THE EASTERN OZARKS AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE OVER WESTERN MISSOURI AND SOUTHEAST KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR AREAS ALONG AND SOUTHWEST OF A LINE FROM OSCEOLA TO MARSHFIELD TO GAINESVILLE. SPOTTER ACTIVATION MAY BE NEEDED NORTHEAST OF THIS LINE BY LATE AFTERNOON AND EARLY EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Local storm report, Apr 27, 11:50 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM HAIL 2 SW PURDY 36.80N 93.95W
04/27/2014 E0.75 INCH BARRY MO PUBLIC
&&
JCOLUCCISpecial weather statement, Apr 27, 12:02 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 PM CDT SUN APR 27 2014
MOZ094-102-271730-
BARRY MO-LAWRENCE MO-
1202 PM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND NORTH CENTRAL BARRY
COUNTIES UNTIL 1230 PM CDT...
AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF MONETT...MOVING NORTHEAST AT
45 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
PEOPLE IN LAWRENCE AND NORTHERN BARRY COUNTIES...INCLUDING MONETT...
VERONA AND MOUNT VERNON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3688 9401 3729 9399 3728 9361 3714 9361
3689 9371
TIME...MOT...LOC 1702Z 203DEG 40KT 3692 9387
WISEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:02 PM CDT | Special Weather Statement | SGF | Lawrence | 28 min |
| Apr 27, 12:24 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Taney | 51 min |
| Apr 27, 12:48 PM CDT | Special Weather Statement | SGF | Cedar, Dade | 27 min |
| Apr 27, 1:20 PM CDT | Special Weather Statement | SGF | Dallas, Polk | 25 min |
| Apr 27, 1:29 PM CDT | Special Weather Statement | SGF | Douglas | 31 min |
| Apr 27, 1:43 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 47 min |
| Apr 27, 1:53 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 52 min |
| Apr 27, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 31 min |
| Apr 27, 2:30 PM CDT | Special Weather Statement | SGF | Barton | 30 min |
| Apr 27, 3:23 PM CDT | Flood Watch | SGF | Howell, Oregon, Shannon | 11 hr |
| Apr 27, 3:53 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 52 min |
| Apr 27, 4:12 PM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Apr 27, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 34 min |
| Apr 27, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas | 28 min |
| Apr 27, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 38 min |
| Apr 27, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Shannon, Texas | 36 min |
| Apr 27, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 26 min |
| Apr 27, 5:34 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 41 min |
| Apr 27, 5:35 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 25 min |
| Apr 27, 5:37 PM CDT | Tornado Warning | SGF | Vernon | 38 min |
| Apr 27, 5:38 PM CDT | Tornado Warning | SGF | Jasper | 37 min |
| Apr 27, 5:39 PM CDT | Tornado Warning | SGF | McDonald, Newton | 36 min |
| Apr 27, 5:49 PM CDT | Tornado Warning | SGF | Jasper, Newton | 26 min |
| Apr 27, 6:05 PM CDT | Tornado Warning | SGF | Newton | 25 min |
| Apr 27, 6:07 PM CDT | Tornado Warning | SGF | Barton, Jasper | 23 min |
| Apr 27, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, St. Clair, Vernon | 51 min |
| Apr 27, 6:17 PM CDT | Tornado Warning | SGF | Jasper | 28 min |
| Apr 27, 6:29 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 31 min |
| Apr 27, 6:30 PM CDT | Tornado Warning | SGF | Jasper, Lawrence, Newton | 45 min |
| Apr 27, 6:34 PM CDT | Tornado Warning | SGF | Vernon | 26 min |
| Apr 27, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.